Dog Aspirin Poisoning
Dog Aspirin Poisoning
Some dogs will literally eat anything at all. This includes medications that you may leave on a counter or table. While we don’t consider our dogs to be at risk for taking aspirin or ibuprofen, the reality is that they can be. A childproof container does not generally deter the teeth of a dog or a puppy. Make sure that your dog does not have access to medications that are meant for human consumption.
What is Aspirin Toxicity?
Toxicity is nothing more than poisoning. It is a poisoning that actually causes symptoms or damage to the body of your dog. Aspirin toxicity offers certain symptoms and will damage your dog in various ways, depending on size and species. In many cases, aspirin toxicity is also what takes place when your dog gets access to a bottle of aspirin that was stored improperly or aspirin is administered either by mistake or by a well meaning dog owner hoping to help cure their dog.
Dogs are not as susceptible to the effects of aspirin and salicylates than cats are, because they are able to better metabolize the aspirin. However, dogs, particularly younger, smaller ones and puppies, are prone to problems from aspirin toxicity as well.
Toxicity from aspirin can cause stomach problems, problems with breathing, neurological issues, as well as bleeding, Dog Kidney Disease and even death. The more common in dogs is the stomach and gastro-intestinal issues, such as with Dog Gastritis and Dog Gastroenteritis, that are related to aspirin toxicity.
Symptoms of Aspirin Toxicity
If you have reason to believe that your dog has ingested aspirin on any level there are certain symptoms that you can watch out for to determine if your suspicions are correct. Some dogs will present with these symptoms more rapidly than others while some may take as long as a few days to give you any symptoms at all.
The most often seen symptoms to look for are:
- Lowered or Dog Loss of Appetite
- Pain in the abdominal area or Dog Swollen Abdomen
- Dog Vomiting and/or or nausea
- Lack of movement or Dog Lethargy
- Blackened stools that resemble tar, which indicate bleeding
Aspirin toxicity can lead to other problems such as ulceration of the stomach. If left untreated this may lead to a perforation that is life threatening to your dog. In addition, aspirin toxicity can also cause depression of the central nervous system that may cause breathing problems.
Supportive treatment will be necessary for your dog in many cases if he or she has ingested a higher dose of aspirin.
Your vet can offer you the right treatment and help you to determine if your dog is a victim of aspirin toxicity, although some other medications can also offer the same symptoms if they were swallowed. If left untreated your dog’s aspirin toxicity will lead to permanent damage to his internal organs and systems, as well as, in some cases, death.
Any time you have reason to suspect that your dog has swallowed aspirin or another type of NSAID (non steroidal anti-inflammatory drug) you should seek out the help and advice of your veterinary professional. Levels of aspirin or other NSAID drugs are much lower to cause toxicity in your dog. Never administer aspirin or ibuprofen to your dog without the advice and assistance of your veterinarian.